Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 82, NWS Paducah, KY

November 1, 2004Johnson County, Pulaski County, Union County, Illinois; Ballard County, Kentucky; Mississippi County, Missouri

NWS Paducah, KY issued this flash flood warning at Nov 1, 2004, 9:28 PM CST for Johnson County, Pulaski County, Union County, Illinois; Ballard County, Kentucky; Mississippi County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2004, 9:28 PM CST (03:28 UTC)
Expired
Nov 2, 2004, 2:45 AM CST
In force
5 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Johnson County, IL, Pulaski County, IL, Union County, IL, Ballard County, KY, Mississippi County, MO

The radar

The Paducah radar (KPAH), 36 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 020328
FFWPAH
ILC087-153-181-KYC007-MOC133-020845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
928 PM CST MON NOV 1 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN SOUTHERN ILLINOIS
  JOHNSON COUNTY IN SOUTHERN ILLINOIS
  PULASKI COUNTY IN SOUTHERN ILLINOIS
  BALLARD COUNTY IN WESTERN KENTUCKY
  MISSISSIPPI COUNTY IN MISSOURI

* UNTIL 245 AM CST

* AT 925 PM CST...RAINFALL ACCUMULATIONS OF ONE AND ONE HALF TO TWO 
INCHES HAVE BEEN ESTIMATED BY NATIONAL WEATHER SERVICE RADARS 
ACROSS SOUTHWEST STODDARD COUNTY SINCE 900 PM. A BROAD AREA OF HEAVY 
RAIN ...AVERAGING BETWEEN THREE QUARTERS TO ONE INCH AN HOUR IS 
EXPECTED TO PERSIST ACROSS THE WARNED COUNTIES THROUGH AT LEAST 2 AM 
CST TUESDAY MORNING.

AT 914 PM CST...A STORM SPOTTER REPORTED THAT WATER WAS BEGINNING TO 
COVER SOME OF THE ROADWAYS IN CHARLESTON MISSOURI. ANOTHER ONE AND A 
HALF TO THREE INCHES OF RAIN IS POSSIBLE IN THE WARNED COUNTIES 
THROUGH THE MIDNIGHT HOUR.

* LOCATIONS IMPACTED INCLUDE ALTO PASS...ANNA...BELKNAP...BUNCOMBE...
  COBDEN...CYPRESS...DONGOLA...GOREVILLE...JONESBORO...KARNAK...
  MOUND CITY...OLMSTED...PULASKI...SIMPSON...ULLIN...VIENNA...
  BARLOW...LA CENTER...WICKLIFFE...ANNISTON...BERTRAND...
  CHARLESTON...EAST PRAIRIE...WILSON CITY AND WYATT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

LAT...LON 3688 8952 3701 8936 3701 8926 3709 8931
      3698 8920 3699 8914 3709 8919 3713 8927
      3734 8922 3734 8941 3760 8934 3760 8872
      3736 8873 3732 8895 3712 8889 3694 8903
      3695 8911 3684 8918 3678 8914 3673 8922
      3660 8926

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 1:35 PM CST, 7 hours 53 minutes earlier.

Area forecast discussion, Nov 1, 1:35 PM CST, 7 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FULTON COUNTY TO FFA
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CST MON NOV 1 2004

.DISCUSSION...

MAIN CONCERN REMAINS PRECIPITATION CHANCES AND RAIN AMOUNTS THROUGH
ELECTION DAY.

WARM FRONTAL BOUNDARY NOW WELL NORTH OF THE AREA...WITH GUSTY SOUTH
WINDS ALLOWING TEMPERATURES TO REBOUND INTO THE MID TO UPPER 70S.
LATEST RADAR DEPICTS SHOWERS AND POSSIBLY A FEW THUNDERSTORMS MOVING
NORTH NORTHEAST...EDGING THEIR WAY INTO THE WESTERN PORTIONS OF THE
REGION.

MODELS IN FAIRLY GOOD AGREEMENT ON THE MOVEMENT OF THIS APPROACHING
SYSTEM. A COLD FRONT APPROACHING FROM THE WEST WILL BEGIN TO DEVELOP
AND PUSH AN ELONGATED BAND OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. HOWEVER ...DIFFERENCES LIE IN THE TIMING OF HEAVIEST
PRECIPITATION. AT 06Z TUES...AXIS OF HEAVIEST RAINFALL LIES OVER THE
WESTERN HALF OF THE CWA...ACTUALLY LINES UP VERY WELL WITH THE GOING
FLOOD WATCH. HOWEVER...BY 12Z TUES...THE GFS SHIFTS THAT AXIS AS WELL
AS THE COLD FRONT...FARTHER TO THE EAST OVER THE CENTRAL AND EASTERN
PORTIONS OF THE CWA. MEANWHILE...THE ETA IS SLOW TO MOVE THE AXIS OF
RAIN...AND KEEPS IT OVER WESTERN SECTIONS. BY TUESDAY AFTERNOON...
THE ETA FINALLY MOVES THE AXIS OF MOISTURE/PRECIP INTO THE HEART OF
THE CWA...WHILE THE GFS CENTERS THE MAIN AXIS OF PRECIP OVER OUR
EASTERN COUNTIES. WITH THE 500 MB FLOW STILL RATHER PARALLEL TO THE
FRONT...IT WOULD SEEM A FAIRLY SLOW MOVING FRONT IS MORE LIKELY. AND
WITH PRECIPITABLE WATER VALUES IN THE 1.5 TO 2.0 INCH RANGE...THIS
WILL SET THE STAGE FOR A SLOW MOVING SYSTEM CAPABLE OF PRODUCING
COPIOUS AMOUNTS OF RAIN DURING THE DAY. FOR NOW WILL BLEND THE
SOLUTIONS OUT OF RESPECT FOR THE GFS...BUT REALLY THINK ETA SOLUTION
(SLOWER) SEEMS A BIT MORE REASONABLE BASED ON THE SOUTHERLY
MID/UPPER FLOW PARALLELING THE SFC FRONT.

SO...ALL IN ALL...ONGOING FLOOD WATCH FOR TONIGHT LOOKS GOOD. WILL
LIKELY EXPAND THE WATCH A LITTLE FARTHER EAST INTO EXTREME WESTERN
KY TO COORDINATE A LITTLE BETTER WITH SURROUNDING WFOS AND HPC QPF
PRODUCTS. WATCH MAY NEED TO BE EXPANDED EVEN MORE TO THE EAST ON
TUE...BUT FOR NOW...WILL LEAVE THAT DECISION TO LATER SHIFTS.

THE DIFFERENCES IN THE MODELS (AS WELL AS FORECAST UNCERTAINTY)
INCREASE ON TUE NIGHT. THE GFS SUGGESTS ALL THE PRECIP MOVES OUT OF THE
AREA...WHILE THE ETA BULLSEYES THE WEST KENTUCKY WITH OVER AN INCH
OF RAINFALL. MEANWHILE...AS THE FRONT IS MOVING EAST ACROSS THE
COUNTRY...A SFC LOW OVER THE DEEP SOUTH WILL BEGIN TO LIFT NORTHEAST
TOWARD THE REGION...ALTHOUGH MODELS CANNOT AGREE AS TO THE PATH THAT
THIS LOW WILL TAKE. NONETHELESS...THIS SYSTEM WILL BRING ADDITIONAL
CHANCES FOR RAIN ON TUESDAY NIGHT AND INTO WEDNESDAY. AS THIS
FEATURE AND ATTENDANT UPPER LEVEL LOW CROSS THE AREA BY WEDNESDAY
NIGHT ...CHANCES FOR PRECIP WILL END.

EXTENDED FORECAST FROM THU ON LOOKS DRY FOR NOW AS NORTHWEST FLOW
FINALLY SETS UP. WILL BE A COUPLE COLD FRONTAL SYSTEMS MOVING
THROUGH (THU NIGHT/FRI MORNING AND THEN AGAIN AROUND SUNDAY TIME
FRAME) BUT LITTLE IF ANY RETURN LOW LEVEL FLOW POINTS TO MID CLOUDS
WITH THE FRONTS AND LITTLE IF ANY PRECIP. ACCORDING TO THE
GFS...VERY DEEP MID/UPPER LOW FOR THIS TIME OF YEAR LOOKS LIKE IT
WILL SINK SOUTH INTO THE LAKES REGION EARLY NEXT WEEK AND WILL
LIKELY BRING WELL BELOW NORMAL TEMPS WITH IT.

TEMPERATURES IN THE NEAR TERM ONLY NEEDED MINOR TWEEKING...AS
GUIDANCE NUMBERS SEEM IN LINE. HOWEVER...GREAT DIFFERENCES IN MOS
NUMBERS APPEAR FOR TUESDAY NIGHT AND WEDNESDAY...AS MODELS DIFFER ON
THE PLACEMENT OF RAIN WITH NEW SFC LOW. WILL TREND SOMEWHERE IN THE
MIDDLE FOR NOW AND SEE HOW SUBSEQUENT RUNS DEAL WITH THIS SYSTEM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH TONIGHT FOR BALLARD...CARLISLE...HICKMAN...
MCCRACKEN...FULTON AND GRAVES.
MO...FLOOD WATCH TONIGHT FOR ALL COUNTIES.
IL...FLOOD WATCH TONIGHT FOR ALL COUNTIES.
IN...NONE.

&&

WIELGOS/MEFFERT
Hazardous weather outlook, Nov 1, 2:40 PM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CST MON NOV 1 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
240 PM CST MON NOV 1 2004

...FLOOD WATCH TONIGHT FOR PORTIONS OF SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE QUAD STATE REGION
TODAY AND TONIGHT. SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS...AND
AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE. IN ADDITION...RAIN WILL
BE HEAVY AT TIMES THIS AFTERNOON AND TONIGHT...MAINLY OVER SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND EXTREME WESTERN KENTUCKY. PLEASE
REFER TO THE CURRENT FLOOD WATCH PRODUCT FOR MORE INFORMATION ON THE
FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE AGAIN ON
TUESDAY. THE HEAVIEST RAIN IS EXPECTED TO OCCUR ALONG AND EAST OF
THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

MEFFERT

In the hours before

Special weather statement, Nov 1, 3:33 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CST MON NOV 1 2004

ILZ076>078-082-083-086-087-089>091-093-094-KYZ001>008-010-012230-
BALLARD-CARLISLE-CRITTENDEN-EDWARDS-FULTON-GALLATIN-GRAVES-HAMILTON-
HARDIN-HICKMAN-JOHNSON-LIVINGSTON-MARSHALL-MASSAC-MCCRACKEN-POPE-
PULASKI-SALINE-WABASH-WAYNE IL-WHITE-
333 PM CST MON NOV 1 2004

...THUNDERSTORMS WITH GUSTY WINDS CONTINUE TO MOVE ACROSS SOUTHERN
ILLINOIS AND KENTUCKY PURCHASE AREA...

A BAND OF SHOWERS WITH STRONG WINDS IS POSITIONED ALONG I-57
AND MOVING EAST AT 40 MPH.  EXPECT LOCALLY HEAVY RAINFALL...POSSIBLE
SMALL HAIL...AND WIND GUSTS OF UP TO 45 MPH.  LOCATIONS IMPACTED BY
430 PM INCLUDE HARRISBURG ILLINOIS...AND PADUCAH AND MAYFIELD
KENTUCKY.

FRIEDLEIN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 9:00 PM CSTFlash Flood WarningPAHAlexander6 hr

Nearby

Flash Flood Warnings in Illinois, 2004Flash Flood Warnings in Kentucky, 2004Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.